OLT: Hypocalcemia mech
Last updated: 03/05/2015
Citrate is added to stored blood products, which prevents “in the bag” clotting by functioning as a calcium chelating agent. Citrate has the potential to cause two problems: metabolic alkalosis and hypocalcemia. Hypocalcemia due to citrate toxicity is more likely if 1) infusion of >50cc/min of blood products, 2) liver disease (unable to metabolize citrate to bicarbonate). As both of the scenarios will often be present in liver transplant, hypocalcemia is often seen during liver transplantation, especially during or after transfusion. It is important to note the clinical signs of citrate toxicity, including cardiovascular compromise that may first manifest as a prolonged QT interval, arrhythmias, hypotension, widened QRS complexes, and electromechanical dissociation.
This work is licensed under a Creative Commons Attribution-NonCommercial-NoDerivatives 4.0 International License.